Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

November 15, 2021Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Nov 15, 2021, 4:40 PM EST for Cattaraugus County, Chautauqua County, New York. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2021, 4:40 PM EST (21:40 UTC)
Expired
Nov 15, 2021, 6:00 PM EST
In force
80 min
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 69 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS81 KBUF 152140
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
440 PM EST Mon Nov 15 2021

NYZ019-020-085-152300-
Chautauqua-Cattaraugus-Southern Erie-
440 PM EST Mon Nov 15 2021

...BANDS OF MODERATE TO HEAVY SNOW WILL AFFECT PARTS OF 
CHAUTAUQUA... CATTARAUGUS...ALLEGANY...AND SOUTHERN ERIE COUNTIES...

Bands of moderate to heavy snow will create snow covered roadways 
and reduce visibility to less than a quarter of a mile at times. Use 
extra caution if you must travel into or through these bands of 
moderate to heavy snow. Rapid changes in visibility and potentially 
slick roads may lead to accidents. Slow down and allow extra time to 
reach your destination.

LAT...LON 4244 7950 4253 7939 4259 7919 4273 7908
      4274 7846 4252 7846 4252 7831 4200 7831
      4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 2136Z 358DEG 6KT 4215 7971 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 15, 12:49 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Nov 15, 12:49 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1249 PM EST Mon Nov 15 2021

.SYNOPSIS...
A northwest flow of seasonably cold air will produce lake effect
rain and snow showers southeast of Lakes Erie and Ontario this
afternoon, changing to mainly snow tonight with spotty minor
accumulations in persistent bands. Lake effect east of Lake Erie
will end by midday Tuesday, with lake effect east of Lake Ontario
ending Tuesday evening. Much warmer air will then move into the
region Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
A northwest flow of seasonably cold air will continue to support a
spray of lake effect southeast of the lakes this afternoon through
Tuesday. 850MB temps bottom out around -7C late this afternoon
through tonight, supporting strong instability off the lakes where
surface water temperatures are still in the lower 50s. The best
synoptic scale moisture will be this afternoon and evening before
the column starts to dry out from west to east late tonight through
Tuesday. The northwest flow is shorter fetch for our lakes, so
stronger banding will be closely tied to the location of upstream
lake-to-lake connections.

Off Lake Erie...

Multiple bands of lake effect will continue this afternoon through
tonight across the western Southern Tier, clipping far southern Erie
and southern Wyoming counties at times. The stronger bands will be
closely tied to upstream connections to Lake Huron. Mesoscale models
and the general flow pattern suggest these may set up most of the
time across 1.) southwest Chautauqua County to the southwest corner
of Cattaraugus County near the PA state line, and 2.) from southeast
Erie County into portions of north/northeast Cattaraugus County. The
greatest precipitation rates will be this afternoon through this
evening, then gradually diminish in intensity overnight as synoptic
scale moisture starts to wane.

Precipitation type will be mainly wet snow today across higher
terrain and rain or a rain/snow mix for lower elevations. Most areas
will see snow tonight, with the possible exception of the immediate
lakeshore. Expect additional accumulations of 2-4 inches this
afternoon through tonight in the most persistent bands across higher
terrain, less in the valleys and nothing along the Lake Erie shore.

Lake effect will drift a little north Tuesday morning as boundary
layer flow backs to the west, with the last of the lake effect
rain/snow showers over the Boston Hills ending by midday as dry air
and warm advection aloft end the lake response.

Off Lake Ontario...

Several bands of lake effect will continue this afternoon and
evening. A Georgian Bay connection will initially be found from
eastern Niagara/Orleans Counties southeast across Genesee County to
just south of Rochester this afternoon, bringing more frequent
showers of rain and wet snow to that corridor. Multiple bands of
less organized showers will also be found from Rochester east to
Oswego County, and some upslope snow showers will continue on the
Tug Hill and western foothills of the Adirondacks. The higher
terrain east of Lake Ontario may see another inch or so of
accumulation this afternoon, otherwise temperatures are too warm for
any accumulation southeast of Lake Ontario this afternoon and early
evening.

Overnight the Georgian Bay connection will migrate to southeast of
Lake Ontario, with high-res guidance suggesting a dominant band will
develop over Wayne/Cayuga County and extend into the Syracuse area.
Temperatures are still marginal for accumulation across lower
elevations, but if the precipitation rate intensifies enough in this
dominant band there may be 1-2 inches of slushy accumulation. This
lake effect band will persist through Tuesday afternoon, drifting
slowly east/northeast into Oswego County. Warming boundary layer
temperatures will allow rain to mix in by Tuesday afternoon, likely
ending any snow accumulation.

Outside of the two main lake effect areas, a few stray scattered
snow showers are possible tonight through Tuesday morning from
meandering Lake Huron bands.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Residual lake effect will diminish in response to warming aloft,
falling equilibrium levels, and drier air working in across the
eastern Great Lakes Tuesday evening. Low pressure over Manitoba will
then direct a warm front through the Lower Lakes overnight. A few
sprinkles or even a light showers will be possible with its arrival
and then passage through the region. A non-diurnal temperature trend
is also anticipated Tuesday night with lows actually occuring early
just before midnight then slowly warming as we head towards
daybreak. Early lows in the 20s and 30s.

Wednesday, expect a mild and breezy day where winds could gust up to
30 mph. Southerly flow will also aid in pushing highs into the 50s
to near 60F behind the warm front. While most the region will stay
dry, a stray shower can't be rule out.

Wednesday night, breezy and mild night just ahead of the cold front.
It looks like a majority of the night will be dry but we will see
increasing chances for showers as we head towards daybreak.
Overnight lows only in the 40s to low 50s.

Thursday, the cold front looks like it will enter far Western NY
during the morning hours then slowly work east across the region.
Sharp boundary will also accompany the front, with H850 temperatures
falling rapidly down to -5C/-6C by late in the afternoon. Might even
see some wet snowflakes mix in across the higher terrain at the tail
end of the precipitation band. Thursday night, continual CAA
(H850T's down to -7C/-9C) and deeper synoptic moisture returning
with the arrival of the mid-level shortwave trough will likely
induce a lake response east-southeast of the lakes. However, a short
fetch under NW'erly cyclonic flow and a relatively short window of
moisture will likely limit snowfall accumulations through the day
Friday. Chilly day anticipated Friday where highs will only be in
the 30s to low 40s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Building heights aloft with the incoming mid-level ridge and drier
air working in will diminish or end any remaining lake effect by
Friday night. A warm front will also cross the region with southerly
flow developing by Saturday morning.

Saturday, expansive sfc ridge will provide dry and cool conditions
with highs mainly in the 40s.

Saturday night, the next front approaches the region with increasing
chances for showers as we head into Sunday. The front then stalls
and lingers near the region Sunday night through Monday with
continued low end chances for showers.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A spray of multiple bands of lake effect rain/snow showers will
continue this afternoon and evening southeast of both lakes, with
rain favored close to the lakes and snow favored across higher
terrain. Off Lake Erie, most of the lake effect will be found across
the western Southern Tier, including KJHW at times. This will
produce areas of IFR this afternoon through tonight.

Off Lake Ontario, numerous rain/snow showers will continue through
early this evening southeast of the lake from just east of KIAG
eastward across KROC to near KFZY. This will produce occasional MVFR
with local/brief IFR in heavier showers. Overnight, a more dominant
band will consolidate southeast of the lake from east of KROC to
southwest of KFZY. Precip type will transition to mainly wet snow
overnight with areas of IFR in the band. The lake band will continue
to drift east/northeast Tuesday towards Oswego County and KFZY, with
local MVFR/IFR continuing.

Outside of lake effect areas, it will be mainly VFR with a few areas
of MVFR CIGS.

Outlook...

Wednesday...Mainly VFR.
Thursday...MVFR/IFR in rain showers. Rain may mix with wet snow
across higher terrain before ending.
Friday...Local MVFR/IFR in lake effect southeast of the lakes.

&&

.MARINE...
Marine headlines are outlined below.

West-northwest winds in the 20-25 knot range with gusts up to 30
knots will continue through this evening before gradually
diminishing overnight. Strong lake instability will also support the
chance of waterspouts through Tuesday, especially in and near bands
of lake effect showers.

Winds and waves will gradually diminish Tuesday as high pressure
builds across the area.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 4 AM EST Tuesday for LEZ040-041.
         Small Craft Advisory until 7 AM EST Tuesday for
         LOZ043-044.
         Small Craft Advisory until 1 AM EST Tuesday for LOZ042.
         Small Craft Advisory until 4 AM EST Tuesday for LOZ045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...AR
LONG TERM...AR
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Nov 15, 4:28 AM EST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
428 AM EST Mon Nov 15 2021

NYZ001>005-010-011-013-014-021-160930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-Allegany-
428 AM EST Mon Nov 15 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-160930-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
428 AM EST Mon Nov 15 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Several inches of wet snow will accumulate today and tonight, with
greatest totals across higher terrain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-160930-
Oswego-Jefferson-Lewis-
428 AM EST Mon Nov 15 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Several inches of wet snow will accumulate today and tonight, with
greatest totals on the Tug Hill.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
428 AM EST Mon Nov 15 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a chance for waterspouts on Lake Erie and Lake Ontario today
and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Nov 15, 4:40 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
440 PM EST Mon Nov 15 2021

NYZ019-020-085-152300-
Chautauqua-Cattaraugus-Southern Erie-
440 PM EST Mon Nov 15 2021

...BANDS OF MODERATE TO HEAVY SNOW WILL AFFECT PARTS OF
CHAUTAUQUA... CATTARAUGUS...ALLEGANY...AND SOUTHERN ERIE COUNTIES...

Bands of moderate to heavy snow will create snow covered roadways
and reduce visibility to less than a quarter of a mile at times. Use
extra caution if you must travel into or through these bands of
moderate to heavy snow. Rapid changes in visibility and potentially
slick roads may lead to accidents. Slow down and allow extra time to
reach your destination.

LAT...LON 4244 7950 4253 7939 4259 7919 4273 7908
      4274 7846 4252 7846 4252 7831 4200 7831
      4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 2136Z 358DEG 6KT 4215 7971

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 9:21 PM ESTSpecial Weather StatementBUFNiagara84 min
Nov 15, 4:42 PM ESTWinter Weather AdvisoryBUFCattaraugus, Chautauqua14 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.